How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16894
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

9 year old weimeraner lethargic and limping on side that

Customer Question

Hi, 9 year old weimeraner lethargic and limping on side that second lyme vaccine given.
JA: I'm sorry to hear that. Could be a lot of things that cause lethargy. The Expert will know how to help the dog. What is the dog's name?
Customer: Lucy
JA: Is there anything else the Veterinarian should be aware of about the dog?
Customer: No. She seemed fine till last night. Got vaccine yesterday
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 2 months ago.

Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help. Please give me a moment to review your concerns.

Customer: replied 2 months ago.
Thank you. She is moving slow and favoring the leg on the side that vaccine was given. She ate her breakfast. Slower than normal. She has not vomited.
Customer: replied 2 months ago.
I will wait for text response. Thanks.
Expert:  Dr. Kara replied 2 months ago.

Hello, I'm sorry to hear about Lucy being sore on the side that she was given her second Lyme vaccine.

It isn't uncommon for dogs to run a low grade fever and feel achey for 48 to 72 hours after a vaccine. It means that her body is responding to the vaccine and mounting an immune protective response.

You can use Benadryl (diphenyhydramine) at a dose of 1mg to 2mg per pound orally every 8 hours to help her feel a bit better.

If you know where the vaccine was given you can apply a cold compress 2-3 times a day for the first 48 hours, and then warm compresses for the next few days to ease discomfort.

And I'd call your vet in and ask for a short course of a nonsteroidal anti-inflammatory like Metacam, Rimadyl or Deramaxx. Those will really help relieve the aches.

Not all dogs respond this way but plenty do. Certain vaccines (Rabies vaccine and Lyme are two of the most common ones) are more likely to create this type of response. I wouldn't not vaccinate her because of it but I would use medications to relieve her discomfort in the future.

If she begins vomiting or has diarrhea, has any difficulty breathing or facial swelling it is time to have her seen on an emergency basis for a steroid injection.
Even if you choose not to ask for an anti-inflammatory prescription you should report this reaction to her veterinarian. It should be noted on her permanent record and the manufacturer should be informed.
In the future they may wish to pretreat her with anti-histamines or steroids when she is vaccinated as a precaution to prevent such reactions and/or send her home with some anti-inflammatory medications.
Please let me know if you have any further questions.

Customer: replied 2 months ago.
Thank you very much
Expert:  Dr. Kara replied 2 months ago.

You are very welcome, have a good weekend.